Nebraska, 2007Flash Flooding and Damaging Winds in Nebraska, August 12, 2007
August 12, 2007 · NWS OAX · 28 events in 13 counties and zones
Thunderstorms that developed over central Nebraska earlier that day pushed southeast across eastern Nebraska and southwest Iowa during the late afternoon and early evening hours of August 12th. Despite a large scale upper ridge in place across the region, the storms became severe as they tapped a large pocket of instability over eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that developed over central Nebraska earlier that day pushed southeast across eastern Nebraska and southwest Iowa during the late afternoon and early evening hours of August 12th. Despite a large scale upper ridge in place across the region, the storms became severe as they tapped a large pocket of instability over eastern Nebraska. The storms developed a large cold pool and produced scattered areas of strong and damaging winds as several bow echoes moved across the area.
In addition, torrential rain occurred within the strongest part of the complex with near zero visibilities causing conditions to become like nightfall prompting street lights to come on.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 12, 2:11 AM CST, 12 hours 24 minutes earlier.
Area forecast discussion, Aug 12, 2:11 AM CST, 12 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT SUN AUG 12 2007
.DISCUSSION...
INITIAL FORECAST PROBLEM WILL BE THE HEAT OVER THE NEXT SEVERAL
DAYS AS A SERIES OF FRONT MOVE THROUGH THE REGION. SECONDARY
FORECAST CONCERNS WILL BE AREAL PLACEMENT OF CONVECTION ASSOCIATED
WITH SAID FRONTS...THIS AFTERNOON AND TONIGHT...THEN AGAIN TUESDAY
AFTERNOON THROUGH THURSDAY.
COOL FRONT AT 08Z EXTENDED FROM SCNTRL NEBRASKA THRU NCNTRL IOWA. THE
FRONT WILL PROBABLY STALL NEAR THE KANSAS BORDER THIS AFTERNOON...
THEN MOVE BACK NORTH AS A WARM FRONT BEGINNING TONIGHT. WHILE
THERE IS AN ACCAS FIELD DEVELOPING FROM KOMA EASTWARD AND A COUPLE
OF ISOLATED SHOWERS HAVE ALREADY DEVELOPED ACROSS CENTRAL IOWA...
ANYTHING THIS MORNING SHOULD REMAIN EAST OF THE CWFA. FOR THIS
AFTERNOON...THE NAM IGNITES THE FRONTAL BOUNDARY WHILE THE GFS
FOCUSES DEVELOPMENT WELL NORTH OF THE BOUNDARY AS THE LEADING EDGE
OF THE NEXT IMPULSE (NOW SEEN MOVING THROUGH WYOMING) MOVES IN THE
MID MISSOURI VALLEY REGION. FEEL THE CAP WILL STILL HOLD STRONG
ALONG THE FRONT AND HAVE FOLLOWED THE GFS TREND...BRINGING IN A
SLIGHT CHANCE OF STORMS THIS AFTERNOON ACROSS NORTHEAST NEBRASKA.
REGARDING THE HEAT...THERE WILL BE SLIGHTLY COOLER TEMPS BEHIND
THE FRONT...BUT DEWPOINT POOLING ALONG THE FRONT WILL ALLOW FOR
ANOTHER DAY OF HOT TEMPS AND ELEVATED HEAT INDEX VALUES SOUTHERN
CWFA. DESPITE NOT MEETING THE NIGHTTIME CRITERIA FOR HI...HAVE
OPTED TO CONTINUE THE ADVISORY TODAY AS HI VALUES AGAIN EXCEED 105
IN SOME AREAS THIS AFTERNOON.
FOR TONIGHT...THE BEST CHANCE FOR CONVECTION WILL BE NORTH OF THE
FRONT...AS THE UPPER LEVEL SHORT WAVE MOVES INTO THE UPPER
MISSISSIPPI RIVER VALLEY. FAVORABLE UPPER LEVEL JET STRUCTURE IN
TANDEM WITH LOW LEVEL JET RIDING OVER THE WARM FRONT SHOULD BE
ENOUGH FOR SCATTERED THUNDERSTORMS TO GET GOING. ITS A SCENARIO
NOT THAT DISSIMILAR FROM EARLY FRIDAY MORNING...ALBEIT IT MAY BE A
TAD FURTHER NORTH.
VERY HOT TEMPS REDEVELOP FOR MONDAY AS THE FRONT EITHER WASHES OUT
OR JUMPS FURTHER NORTH. THIS SHOULD ALLOW MID TO UPPER 20S H85
TEMPS TO EDGE BACK IN PUSHING HIGHS INTO THE 95 TO 102 RANGE. MAY
HAVE TO CONSIDER EXTENDING THE HEAT ADVISORY FOR ALL AREAS THAT
DAY...BUT WILL LET THE DAY SHIFT PIN DOWN THE DETAILS SINCE ITS
IN THE THIRD FORECAST PERIOD.
ANOTHER FRONT IS PROGGED TO DROP INTO THE REGION MONDAY NIGHT...IN
SIMILAR FASHION TO WHATS HAPPENING THIS MORNING...ALTHOUGH PROBABLY
NOT AS MUCH POST FRONTAL COOLING WITH THIS NEXT FRONT. THE MODELS
HAVE BEEN ADVERTISING ANOTHER IMPULSE MOVING OUT OF THE CENTRAL
ROCKIES BY TUESDAY AFTERNOON...THUS BUMPED UP THE REINTRODUCTION
OF PRECIP BY ABOUT 6 HOURS FROM PREVIOUS FORECAST. THIS FRONTAL
BOUNDARY WILL NOT MOVE MUCH THROUGH MID WEEK RESULTING IN A CONTINUED
CHANCE OF THUNDERSTORMS... ESPECIALLY NORTHERN HALF OF THE CWFA
THROUGH THURSDAY. WILL ALSO HAVE TO CONTEND WITH CONTINUED HEAT
SOUTH OF THE FRONT THROUGH MID WEEK...WHICH COULD EVENTUALLY LEAD TO
AN EXTENSION OF THE HEAT ADVISORY FOR SOUTHERN AREAS FOR AT LEAST
TUESDAY AS TEMPS COULD AGAIN RANGE FROM 98 TO 102 ALONG AND SOUTH
OF THE BOUNDARY.
NEXT BEST CHANCE OF PRECIP APPEARS TO POSSIBLY BE SATURDAY...ALTHOUGH
THATS SO FAR OUT AND GIVEN OVERALL LOW CONFIDENCE IN EXTENDED
MODEL SOLUTIONS...WILL LET THE DAY SHIFT MAKE A FULL EVALUATION
BEFORE MAKING ANY CHANGES AND KEPT THE CURRENT DRY FORECAST FOR NOW.
&&
.AVIATION...
LIGHT WINDS EXPECTED ACROSS TAF SITES THRU MORNING HOURS WITH WK SFC
FNT IN THE AREA. EARLY MORNING HAZE MAY DROP VISIBILITIES TO NEAR
5SM...BUT OTHERWISE NO RESTRICTIONS EXPECTED THROUGHOUT THE DAY. A
FEW SCATTERED CU ARE POSSIBLE IN THE AFTERNOON WITH MORE OF A BROKEN
MID DECK ACROSS KOFK. SFC WINDS TURN TO THE SE BY AFTERNOON.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ050>053-065>068-
078-088>093.
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ069-079-080-090-
091.
&&
DEWALD/GRIFFISHazardous weather outlook, Aug 12, 1:37 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
237 PM CDT SUN AUG 12 2007
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130200-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
237 PM CDT SUN AUG 12 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SEVERE THUNDERSTORM WATCH 588 IS IN EFFECT FOR PORTIONS OF EAST
CENTRAL AND SOUTHEAST NEBRASKA UNTIL 9 PM. THIS WATCH MAINLY AFFECTS
AREAS SOUTH OF A LINE FROM ORCHARD TO DECATUR. DAMAGING WIND GUSTS
AND LARGE HAIL ARE THE MAIN THREATS. DAYTIME HEATING AND A PASSING
UPPER LEVEL DISTURBANCE WILL FURTHER ENHANCE DESTABILIZATION OF THE
ENVIRONMENT...PARTICULARLY IN THE VICINITY OF A STALLED FRONTAL
BOUNDARY EXTENDING ALONG THE NEBRASKA...KANSAS BORDER. AS THE FRONT
BEGINS TO LIFT THIS EVENING...ADDITIONAL SEVERE THUNDERSTORMS WILL BE
LIKELY OVER THE WATCH OUTLOOK AREA.
OTHERWISE...HOT AND HUMID WEATHER WILL CONTINUE THIS AFTERNOON. A
HEAT ADVISORY WILL REMAIN IN EFFECT FOR SOUTHEAST NEBRASKA AND PARTS
OF SOUTHWEST IOWA WHERE HEAT INDEX VALUES WILL EXCEED 105 DEGREES.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HOT AND HUMID WEATHER WILL PREVAIL ACROSS THE AREA THROUGH AT LEAST
MID WEEK. DURING THIS TIME...THE AFTERNOON HEAT INDEX MAY EXCEED 105
IN SOME AREAS EACH AFTERNOON THROUGH TUESDAY.
MORE THUNDERSTORMS ARE IN THE FORECAST FROM TUESDAY AFTERNOON THROUGH
THURSDAY. SOME OF THE STORMS COULD BE SEVERE DURING THIS TIME.
.SPOTTER INFORMATION STATEMENT...
STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
DEE
Thunderstorm Wind, Platte
- When
- August 12, 2:35 PM CST
- Where
- Platte County, Humphrey
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.680, -97.500
Thunderstorm winds estimated at over 60 mph uprooted a few trees and caused other tree damage in the Humphrey area.
Thunderstorm Wind, Platte
- When
- August 12, 2:37 PM CST
- Where
- Platte County, 7 mi NW of Columbus
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.502, -97.466
Thunderstorm winds were estimated at 60 to 70 mph by the public.
Thunderstorm Wind, Platte
- When
- August 12, 2:40 PM CST
- Where
- Platte County, 6 mi SW of Columbus
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.369, -97.452
The emergency manager reported 60 to 70 mph winds southwest of Columbus knocking down a few tree limbs.
Thunderstorm Wind, Butler
- When
- August 12, 2:59 PM CST
- Where
- Butler County, 0.86 mi NE of Bellwood
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.359, -97.238
Thunderstorm winds did damage to the roof and south wall of a trailer house.
Thunderstorm Wind, Colfax
- When
- August 12, 3:00 PM CST
- Where
- Colfax County, Richland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.430, -97.220
Thunderstorm winds estimated at 60 mph downed several tree limbs 3 inches and larger in diameter.
Thunderstorm Wind, Colfax
- When
- August 12, 3:10 PM CST
- Where
- Colfax County, 1 mi N of Schuyler
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.465, -97.070
A large tree was blown down across the highway just north of town by thunderstorm winds estimated at 60 mph.
Thunderstorm Wind, Seward
- When
- August 12, 3:15 PM CST
- Where
- Seward County, 3 mi E of Seward
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.900, -97.043
Tree limbs up to 3 inches in diameter were downed by thunderstorm winds estimated at 60 mph.
Thunderstorm Wind, Dodge
- When
- August 12, 3:25 PM CST
- Where
- Dodge County, Dodge
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.720, -96.880
Several large branches and trees were downed by thunderstorm winds in town.
Thunderstorm Wind, Dodge
- When
- August 12, 3:30 PM CST
- Where
- Dodge County, 1 mi W of Snyder
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.700, -96.819
Thunderstorm winds estimated at 60 to 70 mph flattened corn near Snyder.
Thunderstorm Wind, Lancaster
- When
- August 12, 3:40 PM CST
- Where
- Lancaster County, 2.14 mi NNE of Malcolm
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.929, -96.834
Tree limbs up to 3 inches in diameter were broke off by thunderstorm winds estimated at 60 mph.
Thunderstorm Wind, Dodge
- When
- August 12, 3:45 PM CST
- Where
- Dodge County, Uehling
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.730, -96.500
Numerous trees and power lines were downed in town due to thunderstorm winds estimated at around 70 mph. Several windows in town were blown out by the winds along with some door, roof and vehicle damage.
Flash Flood, Cuming
- When
- August 12, 3:50 PM CST to 4:50 PM CST
- Where
- Cuming County, 0.86 mi NE of West Pt
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 41.839, -96.708
Rainfall of 1 to 2 inches in less than 1 hour caused water 2 to 3 feet deep to run across highway 275 toward the south end of West Point. The water ran down hill from the east toward the west across the road. Traffic flow was temporarily stopped and the flooding lasted between 30 minutes and 1 hour.
Thunderstorm Wind, Burt
- When
- August 12, 3:50 PM CST
- Where
- Burt County, 5.26 mi SSW of Oakland
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.760, -96.510
Numerous trees were reported downed southwest of Oakland near the Dodge county line.
Thunderstorm Wind, Saunders
- When
- August 12, 3:50 PM CST
- Where
- Saunders County, 3 mi NW of Weston
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 41.231, -96.791
The cooperative observer near Weston measured a thunderstorm wind gust of 73 mph.
Thunderstorm Wind, Cuming
- When
- August 12, 3:51 PM CST to 3:56 PM CST
- Where
- Cuming County, West Pt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.830, -96.720
Thunderstorm winds estimated at 60 mph downed several 3 to 5 inch in diameter tree limbs. There were 2 periods of the strongest winds within about 5 minutes of each other.
Thunderstorm Wind, Saunders
- When
- August 12, 3:53 PM CST
- Where
- Saunders County, Wahoo
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.220, -96.620
A thunderstorm wind gust was measured at 68 mph by an area media meteorologist.
Thunderstorm Wind, Saunders
- When
- August 12, 4:02 PM CST
- Where
- Saunders County, 3 mi SSW of Weston
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.160, -96.772
Thunderstorm winds were estimated at 70 mph by a amateur radio operator.|
Thunderstorm Wind, Cuming
- When
- August 12, 4:05 PM CST
- Where
- Cuming County, 9 mi W of West Pt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.830, -96.895
Thunderstorm winds estimated at 70 mph flattened and stripped corn west of West Point.
Thunderstorm Wind, Douglas
- When
- August 12, 4:05 PM CST
- Where
- Douglas County, 5 mi NW of Omaha
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.321, -96.068
A gust of 58 mph was measured by wind equipment near 150th and Fort Streets. The strong winds spread across the Omaha area causing scattered tree damage including on large tree that fell on 2 cars near the 4600 block on South 34th Street. Also a tree fell across South 15th Street near the 1900 block blocking traffic.
Thunderstorm Wind, Saunders
- When
- August 12, 4:10 PM CST to 4:20 PM CST
- Where
- Saunders County, 4 mi ESE of Wahoo to Ashland
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Newspaper
- Coordinates
- 41.198, -96.549
Thunderstorm wind gusts estimated at 70 to 75 mph did significant damage to corn and trees in an area 6 miles wide by 10 miles long from east of Wahoo to northeast of Ashland according a local crop consultant. A grove of elm trees was uprooted and corn flattened in the area.
In the Camp Ashland area, approximately 50 trees were destroyed and several roofs sustained damage.
Thunderstorm Wind, Washington
- When
- August 12, 4:13 PM CST
- Where
- Washington County, 3 mi N of Blair
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.593, -96.150
A thunderstorm wind gust was estimated at 60 mph by an area media meteorologist.
Thunderstorm Wind, Sarpy
- When
- August 12, 4:15 PM CST
- Where
- Sarpy County, Gretna
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.150, -96.250
A large wooden play set was flipped over by thunderstorm winds estimated at 60 mph.
Thunderstorm Wind, Sarpy
- When
- August 12, 4:15 PM CST
- Where
- Sarpy County, 2 mi SW of Papillion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.150, -96.077
Thunderstorm wind gusts estimated at 60 mph blew down a tree blocking a local road near 121st and Fairview Road.
Thunderstorm Wind, Saunders
- When
- August 12, 4:22 PM CST
- Where
- Saunders County, 1.38 mi S of Yutan
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.230, -96.400
Thunderstorm Wind, Sarpy
- When
- August 12, 4:40 PM CST
- Where
- Sarpy County, Bellevue
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.120, -95.900
Thunderstorm winds estimated at 60 mph downed a few trees in town causing power outages.
Thunderstorm Wind, Douglas
- When
- August 12, 4:46 PM CST
- Where
- Douglas County, 0.87 mi SW of Omaha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.261, -96.012
A thunderstorm wind gust estimated at around 60 mph was reported near 21st and Polk Streets in south Omaha.
Thunderstorm Wind, Cass
- When
- August 12, 4:50 PM CST
- Where
- Cass County, Plattsmouth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.020, -95.900
Thunderstorm wind gusts estimated at 60 mph downed large tree branches and power lines in town.
Flash Flood, Saunders
- When
- August 12, 5:30 PM CST to 8:30 PM CST
- Where
- Saunders County, 2 mi NW of Wahoo to 3 mi SE of Wahoo
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.240, -96.647
Rainfall of an inch or two in less than 1 hour caused areas of flash flooding along Wahoo Creek and a few of it's tributaries. About a dozen roads in the area were barricaded for a while, and state Highway 92 was closed near Wahoo for a while because of flood waters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Texas, August 12 to 13, 20071 death · 20 injured · 3 events
- Wildfire in Hawaii, August 12 to 19, 2007$1.0 million · 1 event
- Damaging Winds in Iowa, August 12, 2007$93,000 · 62 kt wind · 15 events
- Damaging Winds in Missouri, August 12 to 13, 20071 injured · 60 kt wind · 40 events
- Damaging Winds in Illinois, August 12, 2007$45,000 · 60 kt wind · 7 events
- Damaging Winds and Lightning Strike in Michigan, August 12, 2007$51,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Missouri, August 12, 2007$4,000 · 61 kt wind · 21 events
- Damaging Winds and Heavy Rain in Iowa, August 12, 200755 kt wind · 11 events
- Excessive Heat in Missouri, August 12 to 16, 20077 events
- Drought in North Carolina, August 12 to 31, 20076 events
- Damaging Winds in Illinois, August 12 to 13, 200752 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Michigan, August 12, 20075 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42199, 40035, 40036, 40026, 40027, 40028, 40029, 46262, 46259, 40030, 40031, 40023, 40032, 40037, 40038, 40039, 40040, 40041, 40042, 42217, 40043, 40033, 40047, 40044, 40034, 40045, 40046, 46304.